MAUDE Adverse Event Report: SYNTHES TUTTLINGEN SMALL WIRE CUTTER 160MM; CUTTER,WIRE

SYNTHES TUTTLINGEN SMALL WIRE CUTTER 160MM; CUTTER,WIRE
Catalog Number 391.90
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device used in a veterinary case - no patient information will be reported.Event date: unknown.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.No service history review can be performed as part number 391.90 with lot number(s) t998948 is a lot/batch controlled item.The manufacture date of this item is unknown.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.Device history was requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a small wire cutter was discovered during surgery to have the tips broken off.The surgery was completed successfully with no adverse effects to the patient.This complaint involves 1 device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed on part 391.90, lot t998948: manufacturing date: 15-may-2014.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All 24 parts of the lot were checked 100% for critical features and for function at the final inspection on (b)(6) 2014.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during a fracture repair of a dog that the tips of a cutting instrument shattered.The surgeon was attempting to remove a wire that had not fastened the way the surgeon wanted it to.As the surgeon was cutting the wire the tips of the cutting instrument shattered.No fragments were left behind in the animal.Intraoperative x-rays were taken to ensure no fragments remained.The animal was stable after surgery.
 
Additional Manufacturer Narrative
A service and repair evaluation was completed: the customer reported the tips broke off.The repair technician reported that both sides of the cutting tip broke off and were missing.Tip broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.No patient involved was incorrectly reported; device used in a veterinary case - no patient information will be reported.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product investigation was completed: this complaint is confirmed.The distal tips have sheared off of the returned cutters as reported.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.Per the technique guide, the returned small wire cutter 160 mm (part 391.90) is a reusable instrument available in several systems including the orthopaedic cable system and is used to cut 1.0 mm diameter cables.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.The distal tips have sheared off of the returned cutters as reported.The two triangular shaped missing fragments would be approximately 2 mm x 2 mm x 1 mm.The relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SMALL WIRE CUTTER 160MM
Common Device Name
CUTTER,WIRE
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6438068
Report Number9680938-2017-10051
Device Sequence Number512072
Product Code HXZ
UDI-Device Identifier10886982198389
UDI-Public(01)10886982198389(10)T998948
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.90
Device Lot NumberT998948
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/07/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date03/27/2017
Supplement Report FDA Received Date04/18/2017
05/01/2017
05/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1